Pain under ribs and cystitis with PMR

I was diagnosed with PMR in June 2015, I was started on 15mgs and had immediate relief from very painful arms that I could hardly lift. After great struggles I am now down to 10mgs but often still feel lousy, like I have a hangover, or flu, some days are good, some days are terrible with no rhyme no reason. My biggest problem is pain under my ribs mostly on my left side but often travelling right across under my diaphragm, it is so painful, I also regularly have cystitis something I have never suffered with before, has anyone else experienced this and if so how have they managed it, any advice or suggestions would be greatly appreciated.

Thanks

13 Replies

oldestnewest
  • The cystitis is probably something called irritable bladder syndrome or interstitial cystitis rather than an infection. Or, if you are taking calcium supplements it can happen if you aren't drinking enough to wash the calcium being excreted via your urine - if I'm travelling and not drinking my usual multiple cups of tea it will happen the in the next day or so. If I don't take the tablets on those days it doesn't happen. So you could ask your GP about medication for the irritable bladder and try drinking a lot more.

    The feeling awful with PMR is probably due to the underlying autoimmune disorder that causes the symptoms - the pred doesn't change that at all and for many people they continue to feel as if they have flu although it often improves eventually.

    Think too about your bad days - do they follow a particularly good day? If so, you probably did more than you should have on the good day and then it is pay-back time. PMR makes your muscles unable to tolerate acute exercise or activity - overdo it and you will feel as if you ran a marathon without training. Do things in small bites, resting between and you will achieve far more overall. Planning a short rest in the middle of the day for example might mean you are able to do things all afternoon and evening - whereas with no rest you are out for the count by early evening and irritable and bad tempered.

  • Thank you for your reply this is very helpful I currently take Adcal-D3 twice a day, maybe I should reduce it to once a day and see if it makes any difference to the cystitis. I have tried so many things including no tomatoes, citrus, fruit tea etc etc, I have discussed it with my Gp and she has made a referral for a eurologist but 3 months later I am still waiting for an appt. I am seeing the rhemy on Monday after waiting 5 months so hopefully he will give me some answers.

    I also take Omeprazole 20mgs daily, for the past three days I have stopped taking this and having yoghurt with my pred to see if this makes any difference

    Thanks for all your help.

  • quincy, as far as the rib pain is concerned, I had a couple of bouts of pain in my rib cage area during my PMR/GCA days. They were both short-lived bouts but were excruciatingly painful for as long as it lasted. At the time, I put it down to either the inflammation of PMR having found another muscle to visit, or even wondered about it being due to Fibromyalgia, especially as my shins would also become really painful to the touch on occasion. PMR and Fibromyalgia do have some similarities. However, if your rib pain has been going on for some time, then perhaps it would be wise to get it checked out with your GP or rheumatologist. At the same time, if you haven't had a urine specimen tested, then do take in a sample so that it can be checked for whatever bacteria may be present so that it can be treated with the correct antibiotic. Some people swear by cranberry pills, especially if they don't have much success with the juice.

  • Thanks for your reply which is very helpful, my Gp is very clear that the pain in my chest is muscular so was the paramedic that insisted on coming out when I dialled 111 as the pain was so bad, I told them it wasn't a heart attack but they said they had to come out anyway given it was chest pain!!! I have had this pain now for over 6 months sometimes it goes for a few days and I think it has gone and then it comes back. I reduced my pred to 8mgs but then the chest pain was so bad I increased it again to ten, I have not managed to get below 10 now for several weeks. What a nightmare this PMR is ,

  • quincey, I wouldn't be surprised if you find that coming off the Omeprazole eases your chest pain - muscle and chest pain are mentioned in the list of possible side effects. I had to come off Omeprazole within days of starting it. Likewise with another PPI, Lansoprazole. One caused pain in the area around the side of my stomach and my bowel reacted nastily to the other. 'Live' yoghurt was all my stomach needed throughout 5-6 years on Pred.

  • I can sympathise entirely with the cystitis. I have a history of both cystitis and interstitial cystitis. At one point the bouts of cystitis were almost continuous for a year and I was also almost continually on antibiotics which can't be a good idea. However the situation eased considerably on lower doses of prednisolone and by using vagifem prescribed by the urologist. I hope you get to see the urologist soon!

    Incidentally, I too gave up my PPI but with disastrous results...I destroyed the lining of my stomach and I don't think that will ever heal properly now. Difficult decisions always. Medication always has side effects and it's difficult to know what is best for each of us. I do hope you will get some relief soon.

  • Ranitidine can always be used instead of a PPI - it does exactly the same thing but with different/fewer side effects. Many gastroenterologists choose it over PPIs - it's the non-gastros that like PPIs as they think they are "newer so better". Newer and better possibly - for the manufacturers profits when they are used enough.

  • Yes I did try Ranitidine...the maximum dose...but it wasn't strong enough unfortunately.

  • Hi Quincey 1, I was diagnosed with PMR/GCA August last year and was added up with a cocktail of tablets, 50 mgs, pred, omeprezole, Alendronic acid, and others, I stopped taking the omeprezole and AA in November and many adverse symptoms stopped within 48hrs. I take live yogurt religiously as I lost the lining to my stomach back in the '90s and do not want to go through that again, that was due to taking ibuprofen, and telling the doc they didn't seem to be agreeing with me, but being told it was ok, it would improve. I also take Rocaltrol 0.25 mcgs. twice a day. Let me say now that up until my episode with my stomach lining, I had not had any need to visit the doc, except when having my children, and haven't done since the '90s episode. Last two years has been incredibly stressful and PMA/GCA arriving on my dorstep (as with everyone else on this forum) has knocked me for six! I realise I have been incredibly lucky with my health throughout the years, but none of us want to spend our later years juggling daily activities against what we are able to accomplish that day. One of the subjects that has caught my attention from your post is the fact you are suffering from some sort of pain in/under you ribs. I also suffer from a pain in my ribs! I have mentioned it to the doc since November and since I have now honed down the most receptive GP to this condition in the practice, she has (since Jauary) sent me for an ultrasound, an X-ray, a CT scan and now referred me back to my Rheumy who has ordered an MRI scan. He seems to think I may have a compressed disc in my upper back. He thinks the pain from my back is being transferred to my right side ribs (the pain nags permenantly, also catches me in excruciating acutely painful moments when I can't move, because I feel if I do my side will slit open). My MRI is Saturday week so I will let you know the outcome. I have recently had a urine infection, which I have never had in my life before (again lucky me) which initially it was thought this could be causing the pain in my ribs, however as I have had the pain since November, it was discounted. Hope my long amble through my problems has not been too arduous, but I will be very interested to know how you get on with your rib pain, hope things improve for you soon.

  • Like PMR pro my experience is that if I let the fluid intake drop - also loads of cuppas - then as night follows day, I will develop cystitis. My relating this to medics has met with the usual look of incredulity you get when you mention anything they have not heard of in their formal training so its good to read of someone else with the same experience and about the cacium being involved. Once the urgency starts I take Vesicare for a few weeks.

  • You'd think they could manage to put 2 and 2 together - it can form calcium stones of various sorts if you have too much calcium: renal, gall included, And "grit" - which irritates the inside of the bladder.

  • Sorry to hear how difficult it has been for you, you rib pain does sound similar to mind, please do let me know how you get on with the MRI, I wish you all the best

  • Thank you all for your helpful replies, I will keep you posted as to how I get on. I have stopped the Ad-Cal and the omprezole and will see what happens, drinking lots and fingers crossed.

You may also like...